Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Baltimore/Washington

May 25, 2017Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 25, 2017, 6:29 PM EDT for Montgomery County, Maryland. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 6:29 PM EDT (22:29 UTC)
Expired
May 25, 2017, 9:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Montgomery County, MD

The radar

The Sterling radar (KLWX), 43 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:38 PM EDTFLOODBrookeville, MDTHREE FEET OF WATER FLOWING ACROSS THE ROADWAY NEAR THE INTERSECTION OF GEORGIA AVENUE AND BROOKEVILLE ROAD.
May 25, 6:46 PM EDTFLASH FLOODBrookeville, MDCAR TRAPPED IN 3 TO 4 FEET OF FLOWING WATER AT GEORGIA AVENUE AND BROOKEVILLE ROAD. REDDY BRANCH OUT OF ITS BANKS.
May 25, 7:10 PM EDTFLOOD1 Nnw Olney, MD18700 BLOCK OF OLNEY MILL ROAD BETWEEN WINDING STONE CIRCLE AND ROBIN RIDGE CIRCLE CLOSED DUE TO HIGH WATER.
May 25, 7:11 PM EDTFLOOD2 Nnw Olney, MD4900 BLOCK OF MD-108 OLNEY LAYTONSVILLE ROAD CLOSED DUE TO HIGH WATER.
May 25, 8:00 PM EDTFLASH FLOOD1 Ne Brookeville, MDTWO FEET OF WATER FLOWING ACROSS BRIGHTON DAM ROAD IN THE 1900 BLOCK.
May 25, 8:30 PM EDTFLASH FLOOD1 Nw Brookeville, MDONE TO TWO FEET OF WATER FLOWING ACROSS BROOKEVILLE ROAD IN THE 3600 BLOCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS51 KLWX 252229
FFWLWX
MDC031-260115-
/O.NEW.KLWX.FF.W.0003.170525T2229Z-170526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
629 PM EDT THU MAY 25 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  East central Montgomery County in central Maryland...

* Until 915 PM EDT

* At 622 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the area. Radar indicates up to three inches of 
  rain has already fallen in the warned area. Flash flooding is 
  expected to begin shortly.

* Some locations that are expected to experience flooding include...
  Olney...Sunshine...Brookeville...Route 97 north of Olney to the 
  Howard County line...and areas along Reddy Branch and the North
  Branch of Rock Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3921 7701 3919 7701 3912 7707 3914 7712
      3916 7710 3918 7711 3924 7705

$$

LEE
1 follow-up statement
253 
WGUS71 KLWX 252301
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
701 PM EDT THU MAY 25 2017

MDC031-260115-
/O.CON.KLWX.FF.W.0003.000000T0000Z-170526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
701 PM EDT THU MAY 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
EAST CENTRAL MONTGOMERY COUNTY...

At 638 PM EDT, emergency management officials reported flash 
flooding in Brookeville MD, near the intersection of Georgia Avenue 
and Brookeville Road, where up to 3 feet of water is flowing across 
the roadway.  Radar estimates up to three inches of rain have 
already fallen.

Motorists in the vicinity of Olney, Brookeville, Sunshine, and Unity 
should exercise extreme caution driving this evening.  This includes 
Georgia Avenue north of Olney, Brookeville Road, Gregg Road, and 
Tridelphia Lake Road. If you encounter a flooded roadway, turn 
around and don't try to drive through it, and seek higher ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In the hilly terrain of north-central Montgomery County within the 
warned area, there are several streams that cross roadways which are 
innocuous most all of the time, but potentially life-threatening in 
heavy rain. Do not attempt to cross flooded roads. Find an alternate 
route.

&&

LAT...LON 3921 7701 3919 7701 3912 7707 3914 7712
      3916 7710 3918 7711 3924 7705

$$

LEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:15 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 25, 3:15 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 25 2017

.SYNOPSIS...
Low pressure and associated cold front will move
through the area this evening. Weak high pressure will return
to the area later Friday and Friday night before moving off the
coast Saturday. A warm front will stall out overhead later
Saturday through Sunday. A stronger cold front will pass through
the area Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cutoff low pressure over the Ohio Valley will pass through our
area this evening. As of this afternoon...an occluded front
associated with the low extends southeast into our area. Weak
surface low pressure is also developing along this boundary over
northern Virginia. Low clouds have given way to some sunshine
and this has caused instability to increase over the last couple
hours. Latest mesoanalysis around 500 J/KG over central Virginia
into southern Maryland. Instability should increase ahead of the
occluded boundary over the next few hours.

Showers and thunderstorms have begun to pop up across the
Potomac Highlands into central Virginia near the boundary. As
the boundary moves north and east...convection is expected to
increase in coverage and perhaps intensity. This is due to the
destabilizing atmosphere both from colder air aloft and breaks
of sunshine. Despite weakening shear profiles...there is an
elevated threat for severe thunderstorms due to the colder air
aloft and potential for downbursts due to mid-level dry air. The
best chance for stronger storms will be across eastern West
Virginia into northern Virginia and the Washington Metropolitan
area as well as central and southern Maryland.

Due to recent rainfall...any heavy rainfall from thunderstorms
does pose a threat for flash flooding. However...a watch has
not been issued at this time thinking that storms should be
progressive and torrential downpours will be widely scattered.
These factors should keep any flash flood threat localized.

Low pressure and the occluded boundary will move off to our
northeast later this evening and overnight. Convection will
dissipate in coverage...but a few showers are possible overnight
as moisture wraps around the departing low.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will continue to move away from the area Friday
while high pressure approaches from the west. A west to
northwest flow will usher in seasonable conditions...but it will
be breeze due to a tight gradient between the departing low and
building high. An isolated shower cannot be ruled out from
daytime heating...but much of the time will be dry.

Weak high pressure will build overhead Friday night before
moving off off the coast Saturday. A warm front will stall out
over the area later Saturday through Saturday night. Marine air
will allow for cooler conditions across northeastern portions of
the CWA while much warmer and more humid conditions are expected
across central and western areas behind the boundary. There is
still some uncertainty as to exactly where the boundary will
setup. However...with warm and humid conditions in place showers
and thunderstorms will likely develop. Sufficient shear suggests
that some storms could be severe...mainly along and south/west
of the boundary. Convection should dissipate in coverage later
Saturday night due to the loss of daytime heating.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A warm front will settle near/over our CWA Sunday
before a cold front moves across late Sunday night into Monday
morning. Showers and thunderstorms possible with periods of
heavy rain during these days. Conditions start to dry out into
Tuesday as westerly flow settles in. Another -weaker- front
approaches on Tuesday night into Wednesday, increasing PoPs
slightly. Several pieces of upper level energy could bring a
chance of precip to our area Wednesday into Thursday, but
looking into mostly dry conditions.

High temperatures will be in the 70s and 80s... some 60s at
higher elevations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected late this
afternoon into this evening. A few storms may become
severe...with locally damaging winds and large hail being the
primary threats. IFR/subIFR conditions are expected in stronger
storms. Convection will dissipate in coverage later this
evening.

VFR conditions are expected most of the time Friday through
Saturday night. West to northwest winds will gust around 20 to
25 knots Friday. A few showers and thunderstorms are possible
Saturday. Some storms may become strong to severe during the
afternoon and evening hours.

Sub-VFR conditions expected Sunday into Monday with
rounds of showers and thunderstorms moving through our region
with a boundaries stalled/moving through. Conditions become
drier/VFR Monday night into Tuesday.

&&

.MARINE...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening. Storms will be capable of producing
locally damaging winds and large hail. Special Marine Warnings
may be warranted.

Low pressure will develop over the waters this afternoon before
moving off to the north and east tonight. A lull in the winds
has occurred due to a weaker gradient this afternoon.
However...winds from the southwest will pick up behind the low
late this afternoon through tonight. A Small Craft advisory is
in effect for most of the waters behind the boundary.

A Small Craft Advisory is in effect for all of the waters Friday
due to gusty west to northwest winds expected behind departing
low pressure. Winds will quickly diminish toward sunset. Weak
high pressure will build overhead Friday night before moving
offshore Saturday. A warm front will stall out near the waters
later Saturday through Saturday night. Additional showers and
thunderstorms are possible during this time...especially
Saturday afternoon and evening.

&&

.TIDES/COASTAL FLOODING...
Combination of high astronomical tides due to a new moon and
onshore flow will result in minor coastal flooding near times of
high tide through tonight for most areas and into Friday
morning for sensitive areas. Coastal Flood Headlines are in
effect during this time. Moderate flooding is possible at
Straits point...but confidence is too low for a warning at this
point since the flow will turn west of south this evening.

Tidal anomalies should decrease rapidly later Friday due to
strengthening west to northwest flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
     018.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ016.
     Coastal Flood Watch late tonight for MDZ017.
     Coastal Flood Advisory until 2 AM EDT Friday for MDZ017.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
     Coastal Flood Advisory until 11 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Friday
     for ANZ530-531-536-538-539.
     Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
     540>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, May 25, 12:07 PM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1207 PM EDT Thu May 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado. Heavy downpours in thunderstorms will pose a threat for
localized flash flooding of small streams and creeks as well.
Special marine warnings may also be required over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado...especially across northern and central
Maryland...northern Virginia and eastern West Virginia. Heavy
downpours in thunderstorms will pose a threat for localized flash
flooding of small streams and creeks as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 25, 5:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     1 NNE LOVEVILLE         38.37N  76.68W
05/25/2017                   ST. MARYS          MD   911 CALL CENTER

            TREE DOWN IN THE 25500 BLOCK OF LOVEVILLE ROAD.

&&

EVENT NUMBER LWX1702037

DH
Local storm report, May 25, 5:58 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 SSE SINGERS GLEN      38.53N  78.90W
05/25/2017  M0.75 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

EVENT NUMBER LWX1702038

KLW
Local storm report, May 25, 5:59 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     MARINE TSTM WIND SOLOMONS                38.32N  76.45W
05/25/2017  M43 MPH          ANZ542             MD   BUOY

&&

EVENT NUMBER LWX1702039

DH
Local storm report, May 25, 6:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND 3 E CALVERT CLIFFS      38.43N  76.39W
05/25/2017  M40 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX1702040

DH
Local storm report, May 25, 6:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
05/25/2017  M43 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX1702041

DH
Local storm report, May 25, 6:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     MARINE TSTM WIND 17 NE SMITH ISLAND      38.14N  75.79W
05/25/2017  M39 MPH          ANZ543             VA   BUOY

&&

EVENT NUMBER LWX1702042

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:44 AM EDTCoastal Flood WatchLWXSaint Mary's11 hr
May 25, 4:26 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's49 min
May 25, 4:55 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's50 min
May 25, 5:04 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's41 min
May 25, 5:28 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's17 min
May 25, 6:11 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Prince George's, City of Baltimore49 min
May 25, 7:02 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore43 min
May 25, 7:40 PM EDTFlash Flood WarningLWXBaltimore3 hr
May 25, 7:59 PM EDTCoastal Flood AdvisoryLWXBaltimore, City of Baltimore15 hr

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.